FFP-RELATED ANAPHYLAXIS DURING THERAPEUTIC PLASMA EXCHANGE IN PALF
1. Uluslararası Çam & Sakura Pediatri Günleri & 3. EPA / UNEPSA Ortak Toplantısı , İstanbul, Türkiye, 25 - 27 Haziran 2026, ss.73, (Özet Bildiri)
- Yayın Türü: Bildiri / Özet Bildiri
- Basıldığı Şehir: İstanbul
- Basıldığı Ülke: Türkiye
- Sayfa Sayıları: ss.73
- İstanbul Üniversitesi Adresli: Evet
Özet
Aim: Extracorporeal support modalities such as therapeutic plasma exchange and continuous renal replacement therapy (CRRT) may serve as bridge therapies to liver transplantation or spontaneous hepatic recovery in pediatric acute liver failure, particularly in severe cases. However, allergic reactions and, rarely, anaphylaxis may occur due to the use of fresh frozen plasma (FFP) during therapeutic plasma exchange. We aimed to present an adolescent patient who developed FFP-related anaphylaxis during therapeutic plasma exchange performed for paracetamol-associated acute liver failure.
Case: A 16-year-old female with no known chronic disease was admitted to the emergency department with nausea and vomiting following high-dose paracetamol and multiple drug ingestion in a suicide attempt. Initial laboratory tests revealed AST 826 U/L, ALT 1099 U/L, and INR 2.1. Due to rapid deterioration in liver function tests, the patient was admitted to the pediatric intensive care unit with acute liver failure. Therapeutic plasma exchange was initiated using the centrifugation method with the Optia® device because of progressive hepatocellular injury and coagulopathy. Fresh frozen plasma (FFP) was used as the replacement fluid during the first session.
Results: At the 10th minute of the procedure, acute dyspnea, nausea, vomiting, and bronchospasm developed. The clinical presentation was considered compatible with an anaphylactic reaction, and the procedure was terminated. Symptoms rapidly improved following intramuscular epinephrine administration. In subsequent sessions, the replacement fluid used during therapeutic plasma exchange was changed to 20% human albumin. Additional FFP replacement was administered before and after the procedures with premedication using pheniramine maleate (Avil®). Simultaneously, CRRT was performed in CVVHDF mode without anticoagulation. After three sessions of extracorporeal support therapy, clinical and biochemical improvement was achieved, and the patient was discharged without the need for liver transplantation.
Conclusion: This case suggests that albumin may be used as an alternative replacement fluid for therapeutic plasma exchange in pediatric acute liver failure. Keywords: Pediatric acute liver failure, Therapeutic plasma exchange, Anaphylaxis, Anaphylaxis, Albumin